Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 111, NWS Rapid City, SD

July 9, 2021Campbell County, Weston County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 9, 2021, 6:15 PM MDT for Campbell County, Weston County, Wyoming. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2021, 6:15 PM MDT (00:15 UTC)
Expired
Jul 9, 2021, 7:15 PM MDT
In force
60 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Campbell County, WY, Weston County, WY

The radar

The Rapid City radar (KUDX), 216 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 6:50 PM MDTHAIL 113 Ne Wright, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 5:33 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
2327 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WUUS53 KUNR 100015
SVRUNR
WYC005-045-100115-
/O.NEW.KUNR.SV.W.0111.210710T0015Z-210710T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
615 PM MDT Fri Jul 9 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Southern Campbell County in northeastern Wyoming...
  West central Weston County in northeastern Wyoming...

* Until 715 PM MDT.

* At 615 PM MDT, a severe thunderstorm was located 16 miles north of
  Savageton, or 18 miles southwest of Gillette, moving southeast at
  50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southern Campbell and west central Weston Counties.

This includes Interstate 90 in Wyoming between Mile Markers 101 and
111.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4405 10599 4427 10590 4400 10476 4358 10500
TIME...MOT...LOC 0015Z 294DEG 46KT 4411 10578 

HAIL...1.00IN
WIND...60MPH
 
$$

Eagan
4 follow-up statements
130 
WWUS53 KUNR 100031
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
631 PM MDT Fri Jul 9 2021

WYC005-045-100115-
/O.CON.KUNR.SV.W.0111.000000T0000Z-210710T0115Z/
Campbell WY-Weston WY-
631 PM MDT Fri Jul 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN CAMPBELL AND WEST CENTRAL WESTON COUNTIES...

At 631 PM MDT, a severe thunderstorm was located 16 miles northeast
of Savageton, or 16 miles south of Gillette, moving southeast at 45
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Campbell and west central Weston Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4396 10575 4418 10563 4400 10476 4358 10500
TIME...MOT...LOC 0031Z 293DEG 40KT 4404 10557 

HAIL...1.00IN
WIND...60MPH
 
$$

Eagan
259 
WWUS53 KUNR 100050
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
650 PM MDT Fri Jul 9 2021

WYC005-045-100115-
/O.CON.KUNR.SV.W.0111.000000T0000Z-210710T0115Z/
Campbell WY-Weston WY-
650 PM MDT Fri Jul 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN CAMPBELL AND WEST CENTRAL WESTON COUNTIES...

At 650 PM MDT, a severe thunderstorm was located 15 miles northeast
of Reno Junction, or 16 miles northeast of Wright, moving southeast
at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Campbell and west central Weston Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4380 10544 4409 10535 4400 10476 4358 10500
TIME...MOT...LOC 0050Z 294DEG 44KT 4394 10528 

HAIL...0.88IN
WIND...60MPH
 
$$

Eagan
028 
WWUS53 KUNR 100105
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
705 PM MDT Fri Jul 9 2021

WYC005-045-100115-
/O.CON.KUNR.SV.W.0111.000000T0000Z-210710T0115Z/
Campbell WY-Weston WY-
705 PM MDT Fri Jul 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN CAMPBELL AND WEST CENTRAL WESTON COUNTIES...

At 705 PM MDT, a severe thunderstorm was located 18 miles northwest
of Rochelle, or 20 miles east of Wright, moving southeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Campbell and west central Weston Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4371 10520 4398 10512 4392 10480 4361 10498
TIME...MOT...LOC 0105Z 299DEG 43KT 4383 10510 

HAIL...<.75IN
WIND...60MPH
 
$$

Eagan
642 
WWUS53 KUNR 100114
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
714 PM MDT Fri Jul 9 2021

WYC005-045-100124-
/O.EXP.KUNR.SV.W.0111.000000T0000Z-210710T0115Z/
Campbell WY-Weston WY-
714 PM MDT Fri Jul 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CAMPBELL AND WEST
CENTRAL WESTON COUNTIES WILL EXPIRE AT 715 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Wyoming.

LAT...LON 4371 10520 4398 10512 4392 10480 4361 10498
TIME...MOT...LOC 0114Z 294DEG 46KT 4379 10496 

$$

Eagan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:45 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 9, 2:45 PM MDT, 3 hours 30 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
245 PM MDT Fri Jul 9 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 155 PM MDT Fri Jul 9 2021

Upper ridge currently over the area will give way to a shortwave
trough dropping southeastward out of Montana, bringing showers
and thunderstorms to much of the forecast area tonight into
Saturday. At the surface, a deepening region of low pressure is
centered over Colorado, producing breezy northeasterly winds and
weak low level upslope flow over the forecast area this afternoon.
Currently, MLCAPE is highest (around 3000J/KG) along a E-W
boundary in Nebraska, decreasing to around 1000-2000J/KG in
southwestern South Dakota. Abundant CIN currently remains in
place over the forecast area, keeping a cap on any surface based
convection. May see a few storms try to develop along the
convergence zone over the Black Hills during the rest of the
afternoon, but the main activity will develop over northeastern
Wyoming during the late afternoon and spread southeastward due to
increasing ascent associated the the upper trough. Shear profiles
indicate that some severe storms will be possible, with large
hail and damaging wind gusts, especially as storms crossing
northeastern Wyoming reach the region of strongest (60+kts) of
0-6km bulk shear and instability toward the srn and central Black
Hills, extending into far southwestern SD.

Convection should become elevated later this evening with
strong/isolated severe storms moving east across mainly the
southern half of the SD side of the forecast area.

On Saturday, the upper trough will continue to move off to the
east of the region. However with cyclonic flow and CAA aloft
promoting instability expect some showers and thunderstorms over
mainly the SD side of the forecast area, drying out by evening as
breezy/gusty northerly winds bring in drier air.

An upper ridge on Sunday and Monday, will bring mostly dry
weather and warm temperatures, then another upper trough will
move across the US/Canadian border mid-week bringing increased
chances for showers and storms.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 155 PM MDT Fri Jul 9 2021

ISO/SCT TSRA are expected to develop and move over the region late
afternoon and evening. Any overhead storms may bring localized
IFR/LIFR conditions, along with a threat for large hail and
damaging winds.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Dye
Hazardous weather outlook, Jul 9, 5:31 AM MDT, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
531 AM MDT Fri Jul 9 2021

SDZ012-013-024>032-041>044-046-047-049-072>074-WYZ054>058-071-
101300-
Butte-Northern Meade Co Plains-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
531 AM MDT Fri Jul 9 2021 /631 AM CDT Fri Jul 9 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will again be possible this
afternoon and evening. Some of these storms could be severe, with
very large hail and damaging winds the primary threats. The main
area of concern is from northeastern WY southeastward through
south central SD.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms will be possible Saturday. Severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-014-101300-
Harding-Perkins-Ziebach-
531 AM MDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will again be possible this
afternoon and evening. However, severe weather is not anticipated
over far northwestern SD at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms will be possible Saturday. Severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 9, 4:10 PM MDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Rapid City SD
410 PM MDT Fri Jul 9 2021

SDZ026-028>031-074-092245-
Custer Co Plains SD-Hermosa Foot Hills SD-Pennington Co Plains SD-
Central Black Hills SD-Southern Black Hills SD-Rapid City SD-
410 PM MDT Fri Jul 9 2021

...STRONG THUNDERSTORM OVER NORTH CENTRAL CUSTER AND SOUTH CENTRAL
PENNINGTON COUNTIES...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rockerville, or 9 miles east of Hill City, moving southeast at 40
mph.

Pea to penny size hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Southwestern Rapid City, Hermosa, Keystone, Hisega, Hayward,
Rockerville, Keystone Wye, Bear Country, Hart Ranch, Thompson Butte,
Sheridan Lake, Black Gap, Reptile Gardens and Mount Rushmore National
Memorial.

LAT...LON 4393 10351 4406 10341 4393 10295 4368 10315
TIME...MOT...LOC 2210Z 301DEG 33KT 4396 10338

Eagan
Special weather statement, Jul 9, 4:30 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Rapid City SD
430 PM MDT Fri Jul 9 2021

SDZ028-029-092245-
Central Black Hills SD-Southern Black Hills SD-
430 PM MDT Fri Jul 9 2021

...STRONG THUNDERSTORM OVER NORTHWESTERN CUSTER AND SOUTHWESTERN
PENNINGTON COUNTIES...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Deerfield Reservoir, or 10 miles west of Hill
City, moving east at 40 mph.

Pea to nickel size hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Hill City, Deerfield, Deerfield Reservoir, Crazy Horse Memorial, Bear
Mountain Lookout and Medicine Mountain.

LAT...LON 4388 10396 4406 10391 4406 10350 4380 10359
TIME...MOT...LOC 2229Z 276DEG 33KT 4397 10377

Eagan
Special weather statement, Jul 9, 4:47 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Rapid City SD
447 PM MDT Fri Jul 9 2021

SDZ028-029-092315-
Central Black Hills SD-Southern Black Hills SD-
447 PM MDT Fri Jul 9 2021

...STRONG THUNDERSTORM OVER NORTH CENTRAL CUSTER AND SOUTHWESTERN
PENNINGTON COUNTIES...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles northwest of Bear Mountain Lookout, or 10 miles west of Hill
City, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Custer, Hill City, Mount Rushmore National Memorial, Keystone Wye,
Stockade Lake, Crazy Horse Memorial, Sylvan Lake, Medicine Mountain,
Sheridan Lake, Bear Mountain Lookout, Mount Coolidge, Black Elk Peak,
Horse Thief Lake, Palmer Gulch Resort and northwestern Custer State
Park.

LAT...LON 4383 10389 4398 10386 4398 10343 4372 10348
TIME...MOT...LOC 2247Z 274DEG 30KT 4392 10378

Eagan
Special weather statement, Jul 9, 5:28 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Rapid City SD
528 PM MDT Fri Jul 9 2021

SDZ027-029-030-041-074-100000-
Custer Co Plains SD-Fall River SD-Hermosa Foot Hills SD-
Southern Foot Hills SD-Southern Black Hills SD-
528 PM MDT Fri Jul 9 2021

...STRONG THUNDERSTORM OVER CENTRAL CUSTER AND NORTHEASTERN FALL
RIVER COUNTIES...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Custer State Park, or 12 miles southeast of Custer,
moving southeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Buffalo Gap, Fairburn, Wind Cave National Park, Blue Bell, Custer
State Park, Legion Lake, Buffalo Corrals and State Game Lodge.

LAT...LON 4363 10358 4379 10344 4361 10300 4360 10300
      4337 10321
TIME...MOT...LOC 2328Z 304DEG 35KT 4366 10339

Eagan
Local storm report, Jul 9, 6:08 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
608 PM MDT FRI JUL 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             12 S RECLUSE            44.56N 105.67W
07/09/2021  E1.00 INCH       CAMPBELL           WY   PUBLIC

&&

MOSE
Local storm report, Jul 9, 6:15 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
615 PM MDT FRI JUL 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             12 ENE BUFFALO GAP      43.53N 103.08W
07/09/2021  M1.00 INCH       CUSTER             SD   TRAINED SPOTTER

&&

MOSE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:29 PM MDTSpecial Weather StatementUNRWeston46 min
Jul 9, 6:49 PM MDTSevere Thunderstorm WarningUNRCrook, Weston41 min
Jul 9, 7:02 PM MDTSpecial Weather StatementUNRCampbell28 min
Jul 9, 7:19 PM MDTSevere Thunderstorm WarningUNRWeston41 min
Jul 9, 7:25 PM MDTSevere Thunderstorm WarningUNRWeston35 min
Jul 9, 7:27 PM MDTSpecial Weather StatementUNRCampbell33 min
Jul 9, 7:57 PM MDTSevere Thunderstorm WarningUNRWeston63 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.